Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Boston/Norton, MA

June 26, 2005Franklin County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 26, 2005, 2:22 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2005, 2:22 PM EDT (18:22 UTC)
Expired
Jun 26, 2005, 3:00 PM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Franklin County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 2:30 PM EDTTSTM WND DMGNorthfield, MAAPPROXIMATELY 100 TREES DOWNED IN ABOUT A 1 MILE LONG AREA. SOME TREES SNAPPED HALF WAY UP. REPORT PER FIRE CHIEF. AMATEUR RADIO ALSO REPORTED TREES DOWNED ON WARWICK RD. AND VERNON AVE.
Jun 26, 2:30 PM EDTTSTM WND DMGNorthfield, MAWESTERN MA AMATEUR RADIO COORDINATORS EXAMINED THE DAMAGE WITH NORTHFIELD FIRE CHIEF. THEIR CONCLUSION WAS THAT A VERY SIGNIFICANT MICROBURST OCCURRED...WITH WIND SPEEDS ESTIMATED AT 100 MPH OR SLIGHTLY HIGHER. APPROXIMATELY 80-100 TREES DOWNED. WORST DAMAGE O
Jun 26, 2:35 PM EDTHAIL 1Northfield, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 261822
SVRBOX
MAC011-027-261900-
/O.NEW.KBOX.SV.W.0010.050626T1822Z-050626T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  NORTHEASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 300 PM EDT

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WARWICK...OR ABOUT 13 MILES NORTHEAST OF GREENFIELD...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARWICK AND ERVING BY 230 PM EDT
  ORANGE BY 255 PM EDT
  ATHOL...ROYALSTON AND 9 MILES NORTHWEST OF PHILLIPSTON BY 300 PM
  EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4272 7248 4271 7214 4268 7203 4264 7204
      4262 7206 4247 7218 4249 7223 4265 7253
      4266 7253

$$
1 follow-up statement
000 
WWUS51 KBOX 261835
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT SUN JUN 26 2005

MAC011-027-261900-
/O.CON.KBOX.SV.W.0010.000000T0000Z-050626T1900Z/
WORCESTER MA-FRANKLIN MA-
234 PM EDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
NORTHEASTERN FRANKLIN AND NORTHWESTERN WORCESTER COUNTIES...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WARWICK...OR ABOUT 14 MILES EAST OF GREENFIELD...MOVING
SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORANGE BY 250 PM EDT
  ATHOL...ROYALSTON AND NEAR PHILLIPSTON BY 300 PM EDT

MULTIPLE TREES HAVE BEEN REPORTED DOWNED AT 230 PM IN NORTHFIELD
ON WARWICK ROAD AND VERNON AVENUE. THIS IS A DANGEROUS STORM...SEEK 
SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 4272 7248 4271 7214 4268 7203 4264 7204
      4262 7206 4247 7218 4249 7223 4265 7253
      4266 7253

$$
FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:23 AM EDT, 10 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 3:23 AM EDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
323 AM EDT SUN JUN 26 2005

.SHORT TERM (TODAY THROUGH MONDAY)...
ANOTHER VERY WARM DAY IS EXPECTED ACROSS SOUTHERN NEW ENGLAND. EVEN
THOUGH 850 MB TEMPERATURES WILL BE A FEW DEGREES COOLER THAN
YESTERDAY...A RATHER WARM START WILL ALLOW MANY LOCATIONS TO SEE
HIGHS IN THE LOWER 90S. IN FACT...MAY EVEN SEE A FEW MID 90S ACROSS
PORTIONS OF THE CONNECTICUT VALLEY. HIGH TEMPERATURES WILL BE TRICKY
ACROSS BOSTON AND THE NORTH SHORE TODAY...AS SEA BREEZES SHOULD
KICK IN ALONG THE IMMEDIATE COAST BY LATE MORNING. HOWEVER...
TEMPERATURES WILL STILL RISE TO AROUND 90 BEFORE THIS HAPPENS...
PERHAPS FALLING BACK TO AROUND 80 IN THE AFTERNOON.

THE MAIN CONCERN THOUGH WITH TODAYS FORECAST WILL BE CONVECTIVE
CHANCES LATE THIS AFTERNOON AND EVENING. WILL CARRY LOW CHANCE POPS
ACROSS AREAS ALONG AND NORTH OF THE MA TURNPIKE AS SURFACE WINDS
ARE DEPICTING ENOUGH CONVERGENCE TO ALLOW FOR SCATTERED
THUNDERSTORMS. HOWEVER...WILL GO WITH LIKELY POPS OVER A SMALL
SECTION FROM NORTH CENTRAL TO NORTHEAST MA WHICH WILL INCLUDE THE
BOSTON METROPOLITAN AREA. THE REASON FOR THIS IS EXPECT THERE TO BE
ENOUGH CONVERGENCE ON THE LOCAL SEA BREEZE FRONT TO ALLOW
THUNDERSTORMS TO FIRE. NAM APPEARS TOO HIGH WITH SURFACE DEWPOINTS
SHOWING MID TO UPPER 70S POOLING WHICH RESULT IN CAPE VALUES OF 4000
J/KG. IN REALITY...THINK WE WILL SEE DEWPOINTS ON THE ORDER OF 65 TO
70 WHICH WOULD GIVE US 2000 J/KG OF CAPE. SEVERE WEATHER POTENTIAL
THOUGH WILL BE LIMITED BY WEAK WINDS ALOFT. HOWEVER...AN ISOLATED
WET MICRO COULD OCCUR WITH THE AMOUNT OF INSTABILITY. THE MAIN
CONCERN THOUGH WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
WITH ANY THUNDERSTORM THAT DEVELOPS. SINCE THE MID LEVEL FLOW IS
WEAK THE STORMS WILL NOT MOVE MUCH AND WILL PRODUCE AREAS OF LOCALLY
TORRENTIAL RAINFALL.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE OVERNIGHT WITH
THE LOSS OF DAYTIME HEATING. ON MONDAY...WEAK BOUNDARY WILL BEGIN
TO RETURN NORTHWARD AS A WARM FRONT. WILL CONTINUE LOW CHANCE POPS
MAINLY ALONG AND NORTH OF THE MASSACHUSETTS TURNPIKE WHERE ENOUGH
CONVERGENCE MAY TRIGGER MORE SCATTERED CONVECTION. AGAIN...VERY
WEAK WIND FIELDS WILL LIMIT SEVERE POTENTIAL WITH THE MAIN THREAT
BEING THE POTENTIAL FOR ANY THUNDERSTORM TO BRING VERY HEAVY
LOCALIZED RAINFALL.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THE BERMUDA HIGH PRESSURE WILL BE THE MAIN FACTOR IN THE FORECAST
THROUGH THURSDAY NIGHT.  DURING THIS PERIOD...SOUTHWEST FLOW WILL
KEEP A WARM AND MUGGY AIRMASS OVER SOUTHERN NEW ENGLAND.  ANY
SCATTERED THUNDERSTORMS THAT FORM ON MONDAY ARE EXPECTED TO DIMINISH
AFTER SUNSET MONDAY NIGHT...FOLLOWED BY PARTLY CLOUDY SKIES.

AN INCREASINGLY SOUPY AIRMASS EXPECTED TO MOVE INTO THE
FORECAST AREA ON TUESDAY...MODELS INDICATE SUBSTANTIAL AMOUNT OF
MOISTURE  WITH GFS 00Z WED PRECIPITABLE WATER OF OVER 2 INCHES. NAM
IS NOT QUITE AS MOIST. HOWEVER...NAM AND GFS INDICATE POTENTIAL FOR
SHORT WAVES CROSSING THE FORECAST AREA DURING TUE THRU WED...PLAN TO
GO WITH A CHANCE OF THUNDERSTORMS FOR THESE PERIODS.

TOUGH TO RULE OUT SCATTERED SHOWERS/THUNDERSTORMS WED THRU THU NIGHT
AS WELL...SINCE WARM AND MOISTURE RICH AIRMASS STAYS OVER US. A COLD
FRONT EXPECTED TO CROSS SOUTHERN NEW ENGLAND ON FRI. BEHIND THE
FRONT AND SUBSEQUENT THUNDERSTORMS...DRY CONDITIONS ARE ANTICIPATED
FOR THE UPCOMING WEEKEND.

&&

AVIATION...
VFR MOST OF THE NEXT 24 HOURS ALTHOUGH AREAS OF MVFR IN HAZE PATCHES.
IN ADDITION...SCATTERED CONVECTION LATE THIS AFTERNOON AND EVENING
WILL RESULT IN AREAS OF MVFR AND PERHAPS BRIEF IFR CONDITIONS. BEST
CHANCE FOR CONVECTION WILL BE ACROSS NORTH CENTRAL AND NORTHEAST MA.

&&

.MARINE...
IN THE SHORT TERM...MODELS CONTINUE TO OVER DOING MIXING WITH
SOUTHWEST WINDS OVER THE COLD WATERS. MAY SEE SOME GUSTS APPROACH
25 KNOTS OVER THE SOUNDS TODAY...BUT WILL KEEP THINGS JUST BELOW
SCA. WILL HOLD SEAS JUST UNDER 5 FEET TODAY AND LOWER THEM FURTHER
TONIGHT AND MONDAY. OTHERWISE...FOG PATCHES WILL BE A CONCERN TO
MARINERS.

IN THE LONG TERM...BERMUDA HIGH PRESSURE EXPECTED TO KEEP WINDS
GENERALLY 20KT OR LESS OVER THE WATERS THROUGH THURSDAY.  WNA HAS
BEEN OVERFORECASTING WAVE HEIGHTS...BUT MAY HAVE SOME SEAS TO 5 FEET
IN THE OUTER WATERS WED AND THU.

&&

.CLIMATE...
ALTHOUGH NO RECORD HIGHS WERE SET YESTERDAY...IT WAS THE HOTTEST
AFTERNOON IN SEVERAL LOCATIONS IN THE PAST FEW YEARS. BOSTONS LOGAN
AIRPORT HAD A HIGH OF 95 DEGREES WHICH WAS THE WARMEST TEMPERATURE
RECORDED SINCE AUGUST 18TH, 2002 WHEN THE MERCURY ALSO REACHED 95.
THIS WAS THE LAST DAY OF AN 8 DAY HEAT WAVE IN BOSTON. THE LAST
TRIPLE DIGIT READING OCCURRED IN BOSTON DURING THAT HEAT WAVE WHEN
THE MERCURY REACHED 101 DEGREES ON AUGUST 14TH, 2002.

AT THE WORCESTER AIRPORT, THE TEMPERATURE REACHED 90 DEGREES TODAY.
THIS WAS THE FIRST 90 DEGREE READING RECORDED IN WORCESTER SINCE
AUGUST 18TH, 2002. OF NOTE...THE CITY OF WORCESTER IS LOWER IN
ELEVATION THAN THE AIRPORT SO THEY ARE USUALLY A FEW DEGREES WARMER
DURING THE AFTERNOON THAN THE OFFICIAL OBSERVING SITE.

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/CLIMATE...FRANK
LONG TERM...NMB
Hazardous weather outlook, Jun 26, 5:37 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
537 AM EDT SUN JUN 26 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-261536-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE...
BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE...
CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH...
FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD...
HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN...
MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NASHUA...
NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT...
NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH...
PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN...
SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM...
WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS...
WOONSOCKET AND WORCESTER
537 AM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE...
THE COMBINATION OF UNSTABLE AIR AND A WEAK FRONT IN OUR VICINITY WILL
PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON.  A
FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...WITH THE PRIMARY THREAT OF ISOLATED DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING TUESDAY INTO
FRIDAY...MAINLY IN THE AFTERNOON AND EVENING.  A MOSITURE RICH
ENVIRONMENT WILL BE OVER THE AREA DURING THIS PERIOD. AS A RESULT THE
POTENTIAL EXISTS FOR LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A FEW MARGINALLY SEVERE
THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 26, 2:07 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT SUN JUN 26 2005

MAZ003-261830-
EASTERN FRANKLIN MA-
207 PM EDT SUN JUN 26 2005

AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER NORTHFIELD...OR ABOUT 12 MILES NORTHEAST OF
GREENFIELD...MOVING SOUTHEAST AT 5 MPH.  THIS STORM WILL ALSO BE
ACCOMPANIED BY VERY HEAVY RAIN.

THE THUNDERSTORM WILL BE NEAR...WARWICK BY 230 PM EDT.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:37 PM EDTSevere Thunderstorm WarningBOXWorcester38 min
Jun 26, 4:18 PM EDTSevere Thunderstorm WarningBOXHampshire, Worcester42 min
Jun 26, 4:46 PM EDTSpecial Marine WarningBOX119 min
Jun 26, 5:33 PM EDTSevere Thunderstorm WarningBOXEssex42 min
Jun 26, 6:42 PM EDTSpecial Marine WarningBOX63 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.